Virginia, 2004

Tropical Storm in Virginia, August 14, 2004

August 14, 2004 · NWS AKQ · 3 events in 3 counties and zones

Tropical Storm Charley moved through northeast North Carolina and southeast Virginia during late Saturday afternoon and evening. Chesapeake Light (CHLV2) measured a sustained wind of 43 knots (49 mph), and a max gust of 62 knots (72 mph).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Tropical Storm Charley moved through northeast North Carolina and southeast Virginia during late Saturday afternoon and evening. Chesapeake Light (CHLV2) measured a sustained wind of 43 knots (49 mph), and a max gust of 62 knots (72 mph). Chesapeake Bay Bridge Tunnel measured a sustained wind of 39 knots (45 mph), and a max gust of 44 knots (51 mph). Sewell's Point measured a max gust of 43 knots (49 mph). Norfolk International Airport (ORF) measured a max gust of 39 knots (45 mph). Rainfall amounts between 2 and 3.7 inches occurred. There were scattered power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 14, 2:55 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 14, 2:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 PM EDT SAT AUG 14 2004

.SYNOPSIS...HURRICANE CHARLEY WAS JUST NORTH OF WILMINGTON
NORTH CAROLINA LATE THIS AFTN...AND WILL ACCELERATE NNE
THIS EVENG ACRS SE VA AND INTO DE JUST AFTR MIDNGT.

.SHORT TERM (TONIGHT THROUGH MONDAY)...RAIN AND SOME
TROPICAL STRM FORCE WND (GUSTS) ESPLY ALNG PORTIONS OF
THE BAY/CST WILL OCCUR THRU THE EVENG HRS...AS THE
STORM MOVES QUICKLY NNE ACRS AREA.  HEAVIEST RAINS WILL
REMAIN ALNG AND E OF I95...SO HAVE CANCELLED FLOOD WATCH
FOR OUR EXTRM WRN CNTIES.  RAIN TAPERS OFF AND ENDS FM
S TO N LATER THIS EVENG/OVRNGT...AS STORM MOVES UP INTO
DE/NJ.  STUBBORN FRNTL BNDRY WILL REMAIN JUST OFF THE
EXTRM SE VA/NE NC CST DURING SUN INTO SUN EVENG...WHICH
CUD HELP TO TRIGGER WDLY SCTD SHRA OR TSRA IN THOSE
AREAS.  OTHRWISE...EXPECT PRTLY SNY AND WRM CONDITIONS
ON SUN WITH MAX TEMPS IN THE LWR TO MID 80S.  HI PRES
WILL THEN BLD INTO/ACRS REGION FOR MON AND TUE.  MAX
TEMPS AGAIN IN THE LWR TO MID 80S.

&&

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...GOING WITH
ONLY SLGT CHCS FOR PCPN WED THRU SAT...BASED MAINLY ON
WK DISTURBANCES IN WRLY FLO COMBINED WITH DAYTIME HEATING.
BUT...BETTER CHCS MAY NOT BE ARND UNTIL LATER FRI THRU
SAT...AS COLD FRNT APPROACHES/SAGS INTO AREA FM NW.

&&

.AVIATION...WIDESPREAD IFR THIS EVENG WITH CHARLEY...THEN
MVFR AND VFR LATER TNGT AND SUN MORNG.

&&

.MARINE...TROPICAL STRM WRNGS IN EFFECT THIS EVENG EVERYWHERE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONES MDZ021>025 UNTIL 2 AM EDT.
  ...TROPICAL STORM WARNING CSTL WTRS.
NC...FLOOD WATCH FOR ZONES NCZ012>017-030>032-102 UNTIL 2 AM EDT.
  ...TROPICAL STORM WARNING CSTL WTRS AND CURRITUCK SND.
     INLAND TROPICAL STORM WIND WARNING NCZ012>014.
VA...FLOOD WATCH FOR ZONES VAZ063-VAZ064-VAZ070>100 UNTIL 2 AM
     EDT.
     TROPICAL STORM WARNING CSTL WTRS AND CHES BAY.
     INLAND TROPICAL STORM WIND WARNING VAZ092.

SHORT TERM/LONG TERM...32
AVIATION/MARINE...09
Hazardous weather outlook, Aug 14, 5:07 AM EST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
607 AM EDT SAT AUG 14 2004

MDZ021>025-VAZ074>078-084>086-089>091-093>100-141005-
ACCOMACK VA-CHESAPEAKE VA-DORCHESTER MD-ESSEX VA-GLOUCESTER VA-
INLAND WORCESTER MD-ISLE OF WIGHT VA-JAMES CITY VA-LANCASTER VA-
MARYLAND BEACHES MD-MATHEWS VA-MIDDLESEX VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHUMBERLAND VA-RICHMOND VA-
SOMERSET MD-SUFFOLK VA-SURRY VA-VIRGINIA BEACH VA-WESTMORELAND VA-
WICOMICO MD-YORK VA-
INCLUDING THE CITIES OF...CALLAO...CAMBRIDGE...CAPE CHARLES...
CHAMPLAIN...CHINCOTEAGUE...CHURCHLAND...CLAREMONT...COLONIAL BEACH...
CRISFIELD...DEEP CREEK...DELTAVILLE...DOWNTOWN NORFOLK...
DOWNTOWN PORTSMOUTH...DOWNTOWN SUFFOLK...EXMORE...FAIR PORT...
FRUITLAND...GLOUCESTER COURTHOUSE...GLOUCESTER POINT...
GREAT BRIDGE...HAMPTON...HOLLAND...HURLOCK...KEMPSVILLE...
KILMARNOCK...LANGLEY AFB...MATHEWS...MONTROSS...NEW POINT COMFORT...
NEWPORT NEWS...NORGE...OCEAN CITY...OCEAN VIEW...
PATRICK HENRY FIELD...POCOMOKE CITY...POQUOSON...PRINCESS ANNE...
QUEENS LAKE...ROBLEY...SALISBURY...SEAFORD...SMITHFIELD...SURRY...
TAPPAHANNOCK...TOANO...URBANNA...VIRGINIA BEACH OCEANFRONT...
WARSAW...WILLIAMSBURG AND WINDSOR
607 AM EDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...
FLOOD WATCH IN EFFECT TODAY AND TONIGHT.  SEE WBCFFAAKQ FOR DETAILS.
TROPICAL STORM WARNING IN EFFECT AS CHARLEY WEAKENS AS IT MOVES NORTH
ALONG THE COAST.  SEE WBCHLSAKQ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NCZ012>014-VAZ092-141005-
GATES NC-HERTFORD NC-NORTHAMPTON NC-SOUTHAMPTON VA-
INCLUDING THE CITIES OF...AHOSKIE...BOYKINS...COURTLAND...FRANKLIN...
GARYSBURG...GATESVILLE...MURFREESBORO...RICH SQUARE AND SUNBURY
607 AM EDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...
FLOOD WATCH IN EFFECT TODAY AND TONIGHT. SEE WBCFFAAKQ FOR DETAILS.
INLAND TROPICAL STORM WIND WARNING IN EFFECT AS CHARLEY WEAKENS AS IT
MOVES NORTH ALONG THE COAST. SEE WBCNPWAKQ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NCZ015>017-030>032-141005-
BERTIE NC-CAMDEN NC-CHOWAN NC-PASQUOTANK NC-PERQUIMANS NC-
WESTERN CURRITUCK NC-
INCLUDING THE CITIES OF...AULANDER...CAMDEN...CURRITUCK...EDENTON...
ELIZABETH CITY...GRANDY...HERTFORD...RYLAND...SOUTH MILLS...
WEEKSVILLE...WINDSOR AND WINFALL
607 AM EDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...
FLOOD WATCH IN EFFECT TODAY AND TONIGHT. SEE WBCFFAAKQ FOR DETAILS.
HURRICANE WARNING IN EFFECT AS CHARLEY MOVES NORTH ALONG THE COAST.
SEE WBCHLSAKQ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

VAZ048-049-060>073-079>083-087-088-141005-
AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-
CUMBERLAND VA-DINWIDDIE VA-FLUVANNA VA-GOOCHLAND VA-GREENSVILLE VA-
HANOVER VA-HENRICO VA-KING AND QUEEN VA-KING WILLIAM VA-LOUISA VA-
LUNENBURG VA-MECKLENBURG VA-NEW KENT VA-NOTTOWAY VA-POWHATAN VA-
PRINCE EDWARD VA-PRINCE GEORGE VA-SUSSEX VA-
INCLUDING THE CITIES OF...AMELIA COURTHOUSE...ASHLAND...BLACKSTONE...
BON AIR...BOWLING GREEN...BRODNAX...CARTERSVILLE...CHARLES CITY...
CHASE CITY...CHESTER...COLONIAL HEIGHTS...CREWE...CUMBERLAND...
DAHLIA...DINWIDDIE...DISPUTANTA...DOWNTOWN RICHMOND...EMPORIA...
FARMVILLE...FORK UNION...FORT LEE...GOOCHLAND...HADENSVILLE...
HAMPDEN SYDNEY...HIGHLAND SPRINGS...HOPEWELL...KENBRIDGE...
KING AND QUEEN COURTHOUSE...KING WILLIAM...LAWRENCEVILLE...LOUISA...
MANNBORO...MCKENNEY...MECHANICSVILLE...MILFORD...MINERAL...MOSELEY...
NEW KENT...PALMYRA...PETERSBURG...POWHATAN...PURDY...ROXBURY...
SAINT STEPHENS CHURCH...SOUTH HILL...TALLEYSVILLE...TUCKAHOE...
VICTORIA...WAKEFIELD...WAVERLY AND WEST POINT
607 AM EDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...

FLOOD WATCH IN EFFECT TODAY AND TONIGHT. SEE WBCFFAAKQ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

44

In the hours before

Special weather statement, Aug 14, 11:23 AM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1223 PM EDT SAT AUG 14 2004

VAZ063-064-071>074-076>078-082>086-090-091-099-100-141730-

ACCOMACK VA-CAROLINE VA-CHARLES CITY VA-ESSEX VA-GLOUCESTER
VA-HANOVER VA-HENRICO VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM
VA-LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-NORTHAMPTON
VA-NORTHUMBERLAND VA-RICHMOND VA-YORK VA-
1223 PM EDT SAT AUG 14 2004

...A BAND OF HEAVY RAIN MOVING INTO THE MIDDLE AND NORTHERN NECK AND
THE DELMARVA...

AT 1223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 5 MILES SOUTHEAST OF DOWNTOWN RICHMOND TO
20 MILES SOUTHEAST OF CAPE CHARLES...OR FROM 5 MILES SOUTHEAST OF
DOWNTOWN RICHMOND TO 14 MILES NORTHEAST OF VIRGINIA BEACH
OCEANFRONT...MOVING NORTH AT 30 MPH. THE BAND OF HEAVY RAIN WILL BE
NEAR   EAST HIGHLAND PARK AROUND 1230 PM EDT
  CHAMBERLAYNE AROUND 1235 PM EDT
  MECHANICSVILLE AROUND 1240 PM EDT
  ASHCAKE AROUND 1245 PM EDT
  WILTON AROUND 1250 PM EDT
  HANOVER AROUND 1255 PM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ASHLAND...
BOWLING GREEN...CALLAO...CHAMPLAIN...DELTAVILLE...EXMORE...FAIR
PORT...GLOUCESTER COURTHOUSE...GLOUCESTER POINT...HIGHLAND SPRINGS...
KILMARNOCK...KING AND QUEEN COURTHOUSE...KING WILLIAM...MATHEWS...
MILFORD...NEW KENT...NEW POINT COMFORT...NORGE...QUEENS LAKE...
ROBLEY...ROXBURY...SAINT STEPHENS CHURCH...SEAFORD...TALLEYSVILLE...
TAPPAHANNOCK...TOANO...URBANNA...WARSAW AND WEST POINT.

RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

92

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 tropical storm. Local standard time, as filed.

Tropical Storm, Norfolk / Hampton / Portsmouth

When
August 14, 3:00 PM EST to 7:00 PM EST
Where
Norfolk / Hampton / Portsmouth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Tropical Storm, Northampton

When
August 14, 3:00 PM EST to 7:00 PM EST
Where
Northampton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.301, -75.928 (the zone’s center; the record gives no point)

Tropical Storm, Virginia Beach

When
August 14, 3:00 PM EST to 7:00 PM EST
Where
Virginia Beach forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.738, -76.005 (the zone’s center; the record gives no point)

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, August 2004The 2004 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421559, 5421560, 5421561.